Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Jan 11, 2009, 3:12 PM CST for 20 counties in Kansas. It took effect at Jan 12, 2009, 12:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2009, 3:12 PM CST (21:12 UTC)
- In effect from
- Jan 12, 2009, 12:00 PM CST
- Expired
- Jan 12, 2009, 10:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 112112 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 312 PM CST SUN JAN 11 2009 .AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS ON MONDAY. THIS STORM SYSTEM WILL PUSH A STRONG COLD FRONT SOUTHEAST ACROSS THE AREA THROUGH THE DAY. AS A RESULT...STRONG AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT ALONG WITH COLDER TEMPERATURES. KSZ008>012-020>023-034>036-121000- /O.NEW.KTOP.WI.Y.0001.090112T1600Z-090113T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY 312 PM CST SUN JAN 11 2009 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST MONDAY. A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA BY LATE MONDAY MORNING. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH CAN BE EXPECTED BEHIND THE FRONT ON INTO THE AFTERNOON. WIND SPEEDS WILL SLOWLY DECREASE TOWARDS SUNSET. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. $$
4 follow-up statements
000 WWUS73 KTOP 120934 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 334 AM CST MON JAN 12 2009 .AN UPPER LEVEL STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE INTO THE MISSOURI VALLEY TODAY. THIS SYSTEM WILL PUSH A STRONG COLD FRONT SOUTHEAST ACROSS THE AREA THROUGH THE DAY. AS A RESULT...STRONG AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT ALONG WITH COLDER TEMPERATURES. KSZ024-026-037>040-054-055-121745- /O.EXB.KTOP.WI.Y.0001.090112T1800Z-090113T0400Z/ JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA 334 AM CST MON JAN 12 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING. A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA BY MIDDAY. BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED DURING THE AFTERNOON INTO THE EVENING. WIND SPEEDS WILL SLOWLY DECREASE LATE THIS EVENING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. $$ KSZ008>012-020>023-034>036-121745- /O.EXT.KTOP.WI.Y.0001.090112T1800Z-090113T0400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY 334 AM CST MON JAN 12 2009 ...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING. A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA BY LATE MORNING. BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED DURING THE AFTERNOON INTO THE EVENING. WIND SPEEDS WILL SLOWLY DECREASE LATE THIS EVENING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. $$ BLAIR
000 WWUS73 KTOP 121736 AAA NPWTOP URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1136 AM CST MON JAN 12 2009 .AN UPPER LEVEL STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE INTO THE GREAT LAKES TONIGHT. THIS SYSTEM WILL PUSH A STRONG COLD FRONT SOUTHEAST ACROSS THE AREA THROUGH THE DAY. AS A RESULT...STRONG AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT INTO THIS EVENING ALONG WITH COLDER TEMPERATURES. KSZ008>012-020>024-026-034>040-054-055-130145- /O.CON.KTOP.WI.Y.0001.090112T1800Z-090113T0400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 1136 AM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THROUGH THE AFTERNOON. NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE THROUGH THE AFTERNOON WITH SOME GUSTS OF 40 TO 50 MPH POSSIBLE...ESPECIALLY NORTH OF I 70. THESE STRONG WINDS WILL CONTINUE INTO THE EVENING BEFORE GRADUALLY DECREASING AFTER 10 PM. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. $$
000 WWUS73 KTOP 122117 AAB NPWTOP URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CST MON JAN 12 2009 .AN UPPER LEVEL STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE INTO THE GREAT LAKES TONIGHT. THIS SYSTEM WILL CONTINUE TO PUSH A STRONG COLD FRONT SOUTHEAST ACROSS THE AREA. AS A RESULT... STRONG AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT THROUGH THIS EVENING ALONG WITH MUCH COLDER TEMPERATURES. KSZ008>012-020>024-026-034>040-054-055-130400- /O.CON.KTOP.WI.Y.0001.000000T0000Z-090113T0400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 317 PM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH CAN BE EXPECTED ACROSS THE AREA INTO THE EVENING. SOME BRIEF GUSTS OF 50 TO 55 MPH ARE ALSO POSSIBLE IN NORTH CENTRAL KANSAS AND NEAR THE KANSAS...NEBRASKA BORDER. ALTHOUGH THE STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS...THEY SHOULD GRADUALLY DECREASE AFTER 10 PM. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. $$
000 WWUS73 KTOP 130341 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 941 PM CST MON JAN 12 2009 KSZ008>012-020>024-026-034>040-054-055-130445- /O.EXP.KTOP.WI.Y.0001.000000T0000Z-090113T0400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 941 PM CST MON JAN 12 2009 ...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING. NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE INTO THE OVERNIGHT HOURS...BUT THE STRONGER WINDS HAVE ENDED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:59 AM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 11, 11:59 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1159 AM CST SUN JAN 11 2009 .UPDATE... UPDATED FOR 18 UTC TAF ISSUANCE. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... CLEAR SKIES CURRENTLY OVER THE AREA SHOULD PERSIST THROUGH 00Z AS STRATUS OVER NEBRASKA SHOULD REMAIN WELL NORTHEAST OF ANY TAF SITES. BETTER MIXING AND ADIABATIC LAPSE RATES THIS AFTERNOON SHOULD LEAD TO NORTHWEST WINDS GUSTING AROUND 20 KTS SOME AREAS BEFORE LGT/VAR BY 00Z. OTHERWISE ONLY A GRADUAL INCREASE IN CIRRUS THROUGH 06Z...THEN AC DECK DEVELOPING AHEAD OF NEXT CLIPPER IN THE 07-10Z TIMEFRAME WITH CIGS AROUND 6KFT. WILL LOWER CIGS TO AROUND 3500 FT BY 15Z ALL TAFS WITH FROPA AND WINDS SHIFTING WEST AND NORTHWEST AND INCREASING WITH GUSTS TO 20-25 KTS. WITH DRY LLVLS AND LENGTH OF STRONGER FORCING SHORT (MAINLY 12-15Z)...WILL LEAVE PRECIP MENTION OUT OF THE TAF FCST. MUCH STRONGER NW WINDS EXPECTED JUST BEYOND THIS FCST. && PREV DISCUSSION.../315 AM CST SUN JAN 11 2009/ TODAY/TONIGHT...SFC TROUGH AXIS CONTINUES TO PASS THROUGH THE AREA THIS MORNING WITH THE ONLY NOTICEABLE AFFECT IN THE FORM OF SHIFTING SFC WINDS BACK TO THE NORTHWEST. WINDS WILL AVERAGE BETWEEN 10 TO 20 MPH DURING THE DAY WITH SLIGHTLY HIGHER GUSTS OVER THE EASTERN HALF OF THE CWA. HIGHS TODAY WILL BE SOME 10 TO 15 DEGREES WARMER THAN YESTERDAY AS THE COLD AIRMASS PREVIOUSLY IN PLACE CONTINUES TO ERODE AND SHIFT EASTWARD. A BRIEF PERIOD OF SHORTWAVE RIDGING WILL BE SEEN THIS EVENING IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH DIVING SOUTHEAST THROUGH THE NORTHERN PLAINS. MONDAY...THE SHORTWAVE TROUGH AND AN ACCOMPANYING COLD FRONT WILL SLIDE SOUTHEAST THROUGH THE CWA ON MONDAY. SUFFICIENT FORCING AND MOISTURE WILL BE PRESENT UPON THE FRONTAL PASSAGE TO GENERATE PRECIPITATION. LOW LEVEL LAPSE RATES APPROACH DRY ADIABATIC DURING THE AFTERNOON ON MONDAY. ICE WILL BE INTRODUCED INTO THE COLUMN WITH THE MAJORITY OF THE TEMPERATURE PROFILE BELOW FREEZING. MAIN EXCEPTION IS FOUND AT THE SFC IN WHICH MODELS HAVE BEEN PERSISTENT IN KEEPING T IN THE UPPER 30S. FINE LINE BETWEEN ALL SNOW...ALL RAIN OR A MIX OF THE TWO DEPENDING ON THE TEMPERATURE WITHIN LOWEST 2KFT. THEREFORE CONTINUED SN/RA WORDING IN FORECAST TO BEST REPRESENT MOST PROBABLE SCENARIO WITHIN THE FORECAST TIME FRAME. AMOUNTS ON AVERAGE SHOULD BE LIGHT OUTSIDE OF AREAS ENHANCED BY WEAK INSTABILITY. OTHERWISE A WINDY DAY LOOKS IN THE WORKS AFTER THE FRONTAL PASSAGE WITH STRONG NORTHWEST WINDS. THE WESTERN HALF OF THE CWA WILL BE CLOSE TO/EXCEED WIND ADVISORY CRITERIA AND FUTURE FORECASTS WILL FINE TUNE PRECISE MAGNITUDE. THE COLD AIR ARRIVES IN THE CWA MONDAY NIGHT INTO TUESDAY MORNING WITH LOWS EXPECTED IN THE TEENS. TUESDAY/BEYOND...AFTER THE COLD START...TEMPERATURES WILL STRUGGLE TO WARM ON TUESDAY WITH CONTINUED CAA WITH MOST LOCATIONS REMAINING IN THE LOWER TO MIDDLE 30S. A BRIEF PERIOD OF WARMING WILL BE REALIZED ON WEDNESDAY WITH H85 TEMPS WARMING 15F AS THE MODIFIED ARCTIC AIRMASS SHIFTS TO THE EAST. HIGHS ON WED WILL REACH THE MIDDLE TO UPPER 30S. THE WARMING TREND ABRUPTLY COMES TO AN END WEDNESDAY NIGHT AS AN ARCTIC COLD FRONT SLAMS INTO THE CWA. A 1050HPA HIGH WILL DROP INTO THE CENTRAL CONUS...PROVIDING BELOW NORMAL READINGS ON THU. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 63
Hazardous weather outlook, Jan 11, 5:04 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 504 AM CST SUN JAN 11 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-121115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 504 AM CST SUN JAN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. BLAIR
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.